Texas, 2023

High Wind in Texas, February 9, 2023

February 9, 2023 · NWS AMA · 1 event in 1 county or zone

Winds gusted to 61mph, 60, mph and 58 mph at Dalhart.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Winds gusted to 61mph, 60, mph and 58 mph at Dalhart.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 9, 11:50 AM CST, 28 minutes earlier.

Area forecast discussion, Feb 9, 11:50 AM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1150 AM CST Thu Feb 9 2023

...New AVIATION...

.SHORT TERM ...
(Today through Friday night)
Issued at 337 AM CST Thu Feb 9 2023

Latest satellite and radar continue to show a good fetch of
moisture in association with the shortwave that's expected to move
through today. Models continue to become more agressive as of late
with the precipitation today, mainly in the form of snow. It's
looking more favorable that most of the west and areas south of
the Canadian River Valley will see some type of snow. It appears
that we have some enhancement right along the river valley in
conjunction with 700mb frontogenesis. This along with the upslope
flow just south of the river valley could provide an hour or two
of moderate to heavy snow. And this will be possible around the 2
to 6 pm time frame, which is not good for the evening commute. The
most intense snow rates should be short lived and confined to an
hour or less. Still, we do have a few models suggesting some
significant visibility restrictions as well as snow rates that
could exceed 1" per hour. And this has been consistent for a few
runs. Given the dynamics are favoring decent snow potential, it
does seem fairly reasonable that this could occur. As usual with
winter events here in the Panhandles, the moisture swath is the
main concern. If models are just off by 50 miles then the moisture
moves with it. Given the cold front thats associated, we will
likely be dealing with all snow on the Caprock and maybe a 50/50
chance of snow or rain once we get off the Caprock. Other impacts
to not will be the winds behind the cold front, which will still
happen with the snow. We can see winds gusting in the 40-50 mph
range in the northwest with gusts more 30-40 mph in the southern
Panhandles. But these winds will allow for snow to blow around and
is another reason that we could have reduced visibility at times.
An SPS will be issued to account for the snow and visibility
issues today, but a Winter Weather Advisory is certainly not out
of the question, especially for the southwest along the river
valley area.

As the system exits to the southeast tonight, we do expect some
clearing skies and temperatures to tank into the low 20s. Any
surfaces that are wet from the snow (even if it melted) will
likely be prone to icy conditions. Not as concerned with areas in
the northwest as the snow is likely going to end long enough
ahead of time, with some sunlight still available to dry the
roads off. But areas in the south, especially untreated, could
have some impacts from roads refreezing.

While the clearing sky will make for cold overnight lows, we
should expect mostly sunny conditions on Friday. However, given
the cold airmass still in place over the Panhandles, our highs
will likely only be in the 40s, but with light winds and good
sunlight it may not feel so bad during the day. Again, Friday
night temperatures will tank into the low 20s given the clear
skies and colder air in place.

Weber

&&

.LONG TERM ...
(Saturday through Wednesday)
Issued at 337 AM CST Thu Feb 9 2023

Upper level ridging is expected to dominate the central and
southern plains this weekend bringing warmer temperatures and
breezy southerly winds. High temperatures should be above normal
with 60s being common in the Texas and Oklahoma Panhandles. All
in all the weekend should be pretty nice to get out and enjoy the
outdoors.

The ridge is expected to break down Sunday into Monday as the
next system approaches from the west. Deterministic models have
been flip flopping from run to run with this system as it crosses
the Rockies Monday into Tuesday as another system begins to
impinge from the Pacific Northwest quickly digging down the west
coast. System number two kicks the first system out across the
plains quickly as it weakens from a closed low in New Mexico
Monday to a neutral tilt open wave over the Panhandles Tuesday
morning. Still, modest return flow may bring up some low level
moisture Monday, perhaps enough for a few convective showers.
Thunder seems unlikely Monday, but with dew points possibly
pushing into the upper 40s late in the day, some instability will
likely be present as heights fall across the area. About 80% of
the of the grand ensemble brings measurable precip to the southern
half of the Panhandles with this system through Monday night.
However, only about 20 percent bring measurable snow which is
likely because there just isn't a lot of cold air to work with.

The second system may be the more interesting of the two for next
week as it will likely have cold air to work with as it amplifies
and makes its way across the plains Wednesday into Thursday. The
question with the second system will be track and strength, along
with availability of moisture. Right now, about 40 to 70 percent
of the grand ensemble produces measurable snow in the Panhandles
(highest north, lowest south). The airmass looks pretty cold as
well, with 50th percentile 850mb temperatures around -7 Celsius.
Overall, next week looks to stay pretty active but impacts will
depend on the nuances.

Ward

&&

.AVIATION...
(18Z TAFS)
Issued at 1140 AM CST Thu Feb 9 2023

MVFR to VFR conditions are expected through the 18Z TAF period.
Breezy conditions will continue through about 03Z Fri. The main
concern during this first quarter of the period will be the
possibility of some snow for KAMA. KDHT has been seeing some snow
which is tapering off now. Depending on the track of an upper
level system KAMA could see a brief period of moderate snow, with
little accumulations expected as surface temperatures have been
well above freezing. But this could potentially reduce VIS down to
IFR for an hour or so. Best case the system will take most of the
snow south of KAMA. There will be a possibility of some of the
melted snow making surfaces wet and refreezing as temperatures
drop after 02Z Fri. The system will move off to the east with VFR
conditions prevailing after 06Z. Winds will continue to be around
25 kts gusting up to 35-40 kts through about 03Z Fri as well,
with winds subsiding to around 15 to 20 kts through 12Z Fri.

36

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                20  44  22  59 /  20   0   0   0
Beaver OK                  19  45  20  60 /  10   0   0   0
Boise City OK              14  42  19  59 /  10   0   0   0
Borger TX                  21  47  22  63 /  20   0   0   0
Boys Ranch TX              19  46  20  62 /  10   0   0   0
Canyon TX                  20  45  21  59 /  20   0   0   0
Clarendon TX               24  46  22  58 /  40   0   0   0
Dalhart TX                 15  44  17  58 /  10   0   0   0
Guymon OK                  16  44  18  60 /  10   0   0   0
Hereford TX                19  46  20  60 /  10   0   0   0
Lipscomb TX                21  45  19  58 /  20   0   0   0
Pampa TX                   21  44  22  59 /  20   0   0   0
Shamrock TX                24  47  22  56 /  50   0   0   0
Wellington TX              26  47  22  57 /  50   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...89
LONG TERM....89
AVIATION...36
Hazardous weather outlook, Feb 9, 3:41 AM CST, 8 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
341 AM CST Thu Feb 9 2023

OKZ001>003-TXZ001>020-317-092145-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
341 AM CST Thu Feb 9 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Snow today will be possible across most of the Panhandles.
Accumulations may be tricky given that the snow will be during the
day, but there could be some brief periods of moderate snow, and
those would be the best chances for roadway accumulations.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Elevated fire weather conditions are possible across portions of
the Texas and Oklahoma Panhandles Saturday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated fire weather conditions Saturday afternoon.

In the hours before

Special weather statement, Feb 9, 11:05 AM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1105 AM CST Thu Feb 9 2023

TXZ006>008-011>013-016>018-317-100000-
Hartley-Moore-Hutchinson-Oldham-Potter-Carson-Deaf Smith-Randall-
Armstrong-Palo Duro Canyon-
Including the cities of Hartley, Channing, Romero, Dumas,
Four Way, Masterson, Borger, Vega, Wildorado, Boys Ranch,
Amarillo, Bushland, Panhandle, Pantex, White Deer, Skellytown,
Dawn, Hereford, Bootleg, Buffalo Lake, Canyon, Umbarger, Claude,
Washburn, Wayside, Goodnight, and Palo Duro Canyon State Park
1105 AM CST Thu Feb 9 2023

...SNOW INCREASING IN COVERAGE ACROSS THE SOUTHWEST TEXAS
PANHANDLE...

There is a chance for locally impactful snowfall
this afternoon mainly across the southwestern Texas Panhandle.
Snow will continue to increase across the southwest Texas
Panhandle including Amarillo and Canyon this afternoon. Some
localized moderate to briefly heavy snow is possible dropping the
visibility to less than one mile at times, mainly favoring areas
just south of the Canadian River Valley along I-40 from the New
Mexico state line to Amarillo. These areas have a higher chance of
seeing impactful snowfall, including a moderate chance of seeing
accumulations of at least an inch mainly on grassy surfaces. Roads
should remain mainly wet. However, there could be some slush on
bridges. A strong north wind at 25 to 35 mph gusting to 45 mph at
times will also blow the snow about. Be sure to plan for at least
some minor impacts today, especially if traveling/commuting later
in the day.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Hartley

When
February 9, 12:18 PM CST to 1:04 PM CST
Where
Hartley forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

The ASOS located at the Dalhart Airport gusted to 61 mph at 1218CST and gusted to 60 mph at 1304CST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1080219.